North Carolina, 2013

Flood in North Carolina, May 23, 2013

May 23, 2013 · NWS MHX · 1 event in 1 county or zone

Scattered to numerous showers and thunderstorms crossed eastern North Carolina during the afternoon and evening hours of May 23rd as a cold front approached from the west. Locally heavy rain produced some flooding in Craven county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

Scattered to numerous showers and thunderstorms crossed eastern North Carolina during the afternoon and evening hours of May 23rd as a cold front approached from the west. Locally heavy rain produced some flooding in Craven county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at May 23, 5:30 PM EST, 30 minutes earlier.

Area forecast discussion, May 23, 5:30 PM EST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
630 PM EDT THU MAY 23 2013

.SYNOPSIS...
A COLD FRONT WILL APPROACH THE REGION FROM THE WEST TONIGHT AND
MOVE THROUGH THE CAROLINAS FRIDAY. HIGH PRESSURE WILL BUILD
ACROSS THE AREA THIS WEEKEND THEN SHIFT OFF THE COAST MONDAY AND
TUESDAY.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
AS OF 620 PM THURSDAY...SHOWERS AND TSTMS HAVE MORPHED INTO A LINE
EXTENDING FROM JUST EAST OF GREENVILLE DOWN INTO DUPLIN COUNTY
THIS EVENING. THESE TSTMS HAVE BEEN PRODUCING SOME LOCALLY HEAVY
DOWNPOURS ALONG WITH FREQUENT LIGHTNING AND AN OCCASIONAL WIND
GUST INTO THE 30S...BUT HAVE REMAINED SUB-SEVERE. THINK THESE
TSTMS WILL FOLLOW THE PATTERN OF THE PAST SEVERAL NIGHTS AND START
TO QUICKLY DIMINISH WITH LOSS OF HEATING OVER THE NEXT 2 OR 3 HOURS.
STILL CANNOT RULE OUT A FEW SHOWERS/TSTMS OVERNIGHT WITH THE
APPROACHING COLD FRONT JUST NOW GETTING INTO THE MOUNTAINS AND
LIKELY TO NOT ARRIVE IN OUR REGION UNTIL MUCH LATER TONIGHT OR
FRIDAY MORNING. HAVE CONTINUED THE TREND OF PREVIOUS FORECAST OF
GRADUALLY TRENDING POPS DOWN THROUGH THE OVERNIGHT HOURS. MINIMUM
TEMPERATURES HAVE LIKELY ALREADY BEEN REACHED IN AREAS WHERE SOME
OF THE HEAVIEST RAINFALL HAS FALLEN AS KPGV IS DOWN TO 64 DEGREES
AND KDPL AT 67. LOW TEMPS CLOSER TO THE COAST WILL BE IN THE UPPER
60S.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
AS OF 3 PM THU...A STRONG UPPER TROUGH WILL CONTINUE TO PUSH
EASTWARD FRIDAY...SWINGING A COLD FRONT THROUGH EASTERN NC EARLY.
ANY LINGERING PRECIP WILL LIKELY TAPER OFF FROM SW TO NE AS DRIER
AND COOLER AIR WORKS IN BEHIND THE FRONT. BASE OF THE TROUGH WILL
BEGIN TO ROTATE THROUGH THE AREA FRI AFTERNOON. LOW LEVEL
THICKNESS VALUES SUPPORT HIGH TEMPS IN THE LOWER TO UPPER 70S.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
DEEP UPPER TROF WILL BE MOVING THRU THE AREA FRIDAY NIGHT USHERING
IN COOLER AND DRIER CONDITIONS FOR MOST OF THE UPCOMING HOLIDAY
WEEKEND. WITH A PERSISTENT DRY NW FLOW ALOFT AND SFC HIGH PRESSURE
GRADUALLY BUILDING INTO THE AREA FROM THE NORTHWEST...TEMPERATURES
WILL AVERAGE 10-15 DEGREES BLO NORMAL WITH LOW HUMIDITY THRU SUNDAY.
WEAK SHORT WAVE ENERGY MOVING THRU THE BROAD EAST COAST TROF WILL
INCREASE CLOUDS AND BRING A SMALL CHANCE FOR PRECIP BY MON AFTN.

UPPER RIDGE GRADUALLY BUILDS EAST AND REPLACES THE EAST COAST TROF
THRU THE MIDDLE OF NEXT WEEK WITH A RETURN TO WEATHER CONDITIONS
MORE TYPICAL OF LATE SPRING/EARLY SUMMER. AS TEMPERATURES RETURN
TO MORE NORMAL LEVELS TUE-THU...EXPECT MAINLY SEABREEZE TYPE
CONVECTION TO SET UP DURING THE FAVORABLE MID AFTN THRU EARLY EVE
DIURNAL HEAT CYCLES.

&&

.AVIATION /22Z THURSDAY THROUGH TUESDAY/...
SHORT TERM /THROUGH FRIDAY/...
AS OF 630 PM THU...THE WIDESPREAD PRECIPITATION WILL LIKELY MOVE
EAST OF ALL OF THE TAF SITES IN THE NEXT HOUR OR SO...WITH MORE
SCATTERED ACTIVITY AHEAD OF THE FRONT OVERNIGHT. WITH ALL FOUR
SITES GETTING SOME RAINFALL...AGREE WITH MOS GUIDANCE SHOWING
STRATUS AND FOG TOWARD THE MORNING HOURS. A COLD FRONT WILL MOVE
THROUGH THE AREA EARLY FRI WITH WINDS BECOMING NWLY WITH GUSTS TO
20KT FRIDAY.

LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
MAINLY VFR EXPECTED WITH DRY NW FLOW ALOFT AND SFC HIGH PRES
BUILDING IN THROUGH EARLY NEXT WEEK. THE CHANCES FOR SCTD MAINLY
DIURNALLY DRIVEN CONVECTION AND SHORT-DURATION SUB-VFR CONDITIONS
WILL BE INCREASING BY MON AFTN AND CONTINUING INTO TUESDAY.

&&

.MARINE...
SHORT TERM /THROUGH FRIDAY/...
AS OF 3 PM THU...WINDS HAVE SUBSIDED ACROSS THE PAMLICO AND
ALBEMARLE SOUNDS AT THE MOMENT WITH GENERALLY MODERATE WINDS OVER
THE COASTAL WATERS. STILL THINK THERE IS THE POTENTIAL FOR SEAS
TO BUILD TO 4-6FT OVERNIGHT. THE SCA CONTINUES FOR WATERS SOUTH OF
OCRACOKE AND NORTH OF OREGON INLET THROUGH FRIDAY
MORNING...MAINTAINING 6FT SEAS FOR THE CENTRAL WATERS THROUGH THE
PERIOD. FRONT WILL MOVE THROUGH THE WATERS FRI...WITH SWLY WINDS
EARLY BECOMING NW 10-15KT FRIDAY AFTERNOON. INCREASING NW WINDS
15-25KT BEHIND THE FRONT FRI EVENING WITH CAA.

LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
WITH HIGH PRESSURE BUILDING IN FROM THE NORTH...A MODERATE TO
STRONG NW FLOW REGIME SETS UP FRI NIGHT INTO SATURDAY THEN
GRADUALLY DECREASES LATE SATURDAY AND SUNDAY. THE FLOW BECOMES
S/SW EARLY NEXT WEEK AS THE HIGH PASSES OFFSHORE. WINDS/SEAS WILL
APPROACH OR EXCEED SMALL CRAFT ADVISORY CRITERIA FRIDAY NIGHT
INTO SATURDAY THEN GRADUALLY DECREASE/SUBSIDE FOR THE SECOND HALF
OF THE UPCOMING HOLIDAY WEEKEND.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 10 PM EDT THIS EVENING FOR AMZ135.
     SMALL CRAFT ADVISORY UNTIL 9 PM EDT SATURDAY FOR AMZ152-154.
     SMALL CRAFT ADVISORY UNTIL 8 AM EDT FRIDAY FOR AMZ150-156-158.

&&

SYNOPSIS...CQD
NEAR TERM...CTC/CQD
SHORT TERM...CQD
LONG TERM...BTC
AVIATION...CTC/BTC/CQD
MARINE...CTC/BTC/CQD
Hazardous weather outlook, May 23, 2:23 PM EST, 3 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
323 PM EDT THU MAY 23 2013

NCZ029-044>047-079>081-090>095-098-103-104-241930-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW-
OUTER BANKS DARE-OUTER BANKS HYDE-
323 PM EDT THU MAY 23 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS EASTERN NORTH
CAROLINA THIS AFTERNOON AND EVENING. THE PRIMARY THREATS WILL BE
MODERATE TO HEAVY RAINFALL AND FREQUENT LIGHTNING. AN ISOLATED
STRONG THUNDERSTORM IS POSSIBLE WITH GUSTY WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 23, 3:26 PM EST, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
426 PM EDT THU MAY 23 2013

NCZ080-093-094-232130-
BEAUFORT-CRAVEN-PAMLICO-
426 PM EDT THU MAY 23 2013

...A STRONG THUNDERSTORM WILL MOVE ACROSS PAMLICO...BEAUFORT
AND CRAVEN COUNTIES THROUGH 530 PM EDT...

AT 425 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
VANCEBORO...OR ABOUT 11 MILES NORTH OF NEW BERN...MOVING EAST AT 10
MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...ERNUL......ASKINS...
CAYTON...BLOUNTS CREEK.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
HEAVY RAINFALL AND MINOR FLOODING.

THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

&&

LAT...LON 3517 7721 3534 7727 3545 7696 3544 7695
      3545 7694 3546 7692 3544 7690 3543 7685
      3522 7678
TIME...MOT...LOC 2025Z 254DEG 8KT 3528 7713

3
Special weather statement, May 23, 3:41 PM EST, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
441 PM EDT THU MAY 23 2013

NCZ029-044-079-090-091-093-232215-
CRAVEN-DUPLIN-GREENE-LENOIR-MARTIN-PITT-
441 PM EDT THU MAY 23 2013

...STRONG THUNDERSTORMS WILL MOVE ACROSS MARTIN...CRAVEN...DUPLIN...
LENOIR...PITT AND GREENE COUNTIES THROUGH 615 PM EDT...

AT 441 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 19 MILES WEST OF OAK CITY
TO 13 MILES WEST OF LA GRANGE...OR ALONG A LINE EXTENDING FROM 8
MILES NORTHWEST OF TARBORO TO 7 MILES NORTHEAST OF MOUNT OLIVE...
MOVING EAST AT 15 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...LINDELL...SHINE...
FOUNTAIN...JASON...CASTORIA...ARBA.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
HEAVY RAINFALL AND MINOR FLOODING.

THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

&&

LAT...LON 3525 7784 3534 7783 3537 7781 3543 7783
      3557 7783 3580 7747 3583 7735 3591 7735
      3600 7741 3608 7733 3601 7720 3593 7719
      3593 7709 3532 7741 3518 7816
TIME...MOT...LOC 2041Z 257DEG 15KT 3601 7762 3529 7800

3
Special weather statement, May 23, 4:15 PM EST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
515 PM EDT THU MAY 23 2013

NCZ090-232215-
DUPLIN-
515 PM EDT THU MAY 23 2013

...STRONG THUNDERSTORMS WILL MOVE ACROSS DUPLIN COUNTY THROUGH 615 PM
EDT...

AT 516 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM BEAUTANCUS TO 9 MILES
SOUTHWEST OF WALLACE...OR ALONG A LINE EXTENDING FROM 6 MILES SOUTH
OF MOUNT OLIVE TO 9 MILES SOUTHWEST OF WALLACE...MOVING EAST AT 15
MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...WALLACE......
TEACHEY...GREENEVERS...ALBERTSON......KORNEGAY...CHINQUAPIN......
BEULAVILLE...LYMAN......POTTERS HILL.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.

HAZARDS INCLUDE...
AN EXCESSIVE AMOUNT OF DEADLY CLOUD TO GROUND LIGHTNING.

HAZARDS INCLUDE...
HEAVY RAINFALL AND MINOR FLOODING.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

&&

LAT...LON 3519 7813 3518 7807 3520 7805 3520 7801
      3517 7796 3518 7793 3516 7790 3518 7784
      3514 7776 3502 7775 3498 7768 3492 7765
      3472 7768 3471 7799 3473 7802 3471 7813
      3473 7818
TIME...MOT...LOC 2116Z 269DEG 15KT 3511 7802 3465 7808

11
Special weather statement, May 23, 4:41 PM EST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
541 PM EDT THU MAY 23 2013

NCZ044-080-091>093-232245-
BEAUFORT-CRAVEN-JONES-LENOIR-PITT-
541 PM EDT THU MAY 23 2013

...HEAVY RAIN WILL MOVE ACROSS BEAUFORT...CRAVEN...JONES...LENOIR AND
PITT COUNTIES THROUGH 645 PM EDT...

AT 541 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH VERY HEAVY RAIN ALONG A LINE EXTENDING FROM FORT BARNWELL TO
VANCEBORO...OR ALONG A LINE EXTENDING FROM 12 MILES EAST OF KINSTON
TO 13 MILES NORTH OF NEW BERN...MOVING EAST AT 10 MPH.

.

HAZARDS INCLUDE...
HEAVY RAINFALL AND MINOR FLOODING.

&&

LAT...LON 3522 7758 3543 7718 3544 7688 3543 7684
      3540 7680 3540 7677 3542 7677 3543 7680
      3544 7665 3542 7671 3542 7676 3539 7677
      3525 7711
TIME...MOT...LOC 2141Z 249DEG 11KT 3527 7736 3531 7711

3
Special weather statement, May 23, 5:10 PM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
610 PM EDT THU MAY 23 2013

NCZ029-044-045-079-080-090>093-098-232315-
BEAUFORT-CRAVEN-DUPLIN-GREENE-JONES-LENOIR-MARTIN-ONSLOW-PITT-
WASHINGTON-
610 PM EDT THU MAY 23 2013

...STRONG THUNDERSTORMS WILL MOVE ACROSS MARTIN...BEAUFORT...
CRAVEN...DUPLIN...ONSLOW...JONES...WASHINGTON...LENOIR...PITT AND
GREENE COUNTIES THROUGH 715 PM EDT...

AT 610 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM EVERETTS TO WYSE FORK TO
WALLACE...OR ALONG A LINE EXTENDING FROM 8 MILES WEST OF WILLIAMSTON
TO 5 MILES SOUTHEAST OF KINSTON TO WALLACE...MOVING EAST AT 20 MPH.

.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
AN EXCESSIVE AMOUNT OF DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

&&

LAT...LON 3525 7759 3591 7724 3589 7702 3586 7703
      3590 7692 3581 7688 3589 7683 3587 7676
      3590 7673 3590 7662 3545 7687 3548 7699
      3544 7696 3543 7688 3524 7698 3464 7757
      3464 7765 3472 7768 3472 7809
TIME...MOT...LOC 2210Z 270DEG 16KT 3582 7716 3525 7747
          3471 7799

3

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Craven

When
May 23, 6:00 PM EST to 6:30 PM EST
Where
Craven County, 0.56 mi E of Vanceboro to 0.92 mi E of Vanceboro
Cause
Heavy Rain
Reported by
Social Media
Coordinates
35.300, -77.160

Very heavy rain across northern Craven county produced flooding in Vanceboro with Main Street closed for a period.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2013Every state in 2013This day in weather historyWarnings in North Carolina, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 451217.